Sifting Through Causes of Seizures: Treatment for Seizure in ESRD Patient


A 65 year-old male with ESRD but non-compliant with hemodilaysis presents to the ED with chief complaint of “missed dialysis”. Patient states he was unable to make it to dialysis for the past 8 days. He offers no other complaints; however, during the course of his ED stay he becomes altered and believes the staff is trying to kill him. While waiting for his basic chemistries to result, he develops tremors and then has a seizure.

What medication should you give to this patient to treat his seizure? (scroll down for answer)














Answer: IV calcium

  • This ESRD patient is developing worsening symptoms of hypocalcemia, which includes:
    • spasms
    • numbness
    • tingling
    • confusion
    • cardiac dysrhythmias
    • myoclonus
    • Seizures.
  • Treatment of hypocalcemia is replacement of calcium; however, but sure to measure ionized calcium as unbound calcium is the biologically active form.